Diclofenac is a frequently prescribed nonsteroidal antiinflammatory drug (NSAID). Significant hepatotoxicity related to diclofenac may be more common than previously recognized, as three patients with diclofenac-associated hepatitis were seen by one clinician in a single year. All patients were ANA positive during the hepatitis and had histologic features of chronic active hepatitis. Two had been inappropriately treated with corticosteroids. The third patient presented more acutely with jaundice and symptoms of hepatitis. Two of the patients developed the same hepatic reaction when rechallenged with diclofenac. The third patient was changed to tiaprofenic acid, a NSAID of the same family, and redeveloped evidence of hepatotoxicity. All three were subsequently able to take naproxen without liver dysfunction. Diclofenac-induced liver disease may be misdiagnosed. Twenty-six cases of significant hepatic reactions to diclofenac have been previously reported in the literature and are reviewed. Such hepatic reactions to diclofenac and related NSAIDs may be commoner than realized. Introduction of a NSAID of another class appears to be safe.